Colorado, 2007

High Wind in Colorado, December 3 to 4, 2007

December 3 to 4, 2007 · NWS BOU · 4 events in 3 counties and zones

High winds developed in and near the Front Range Foothills. Peak wind reports included: 88 mph atop Niwot Ridge; 87 mph atop Mines Peak; 80 mph, 3 miles southeast of Jamestown; 78 mph in Longmont; 74 mph at Table Mesa.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in and near the Front Range Foothills. Peak wind reports included: 88 mph atop Niwot Ridge; 87 mph atop Mines Peak; 80 mph, 3 miles southeast of Jamestown; 78 mph in Longmont; 74 mph at Table Mesa. A few power outages occurred in Longmont as broken branches downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 3, 2:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 3, 2:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MST MON DEC 3 2007

.SHORT TERM...MAIN CONCERN THIS TIME AROUND IS THE WIND.  THE
STRONGEST WINDS HAVE REMAINED CONFINED TO THE HIGHEST AREAS
THROUGHOUT THE DAY WITH A FEW GUSTS IN THE 40-50 MPH RANGE IN SOME
OF THE FOOTHILL LOCATIONS.  TREND OF THE SANGSTER VALUES AND
PROFILER WINDS AT PLATTEVILLE OVER THE LAST COUPLE OF HOURS HAS BEEN
DOWN.  FURTHERMORE...THE NUMERICAL MODEL PREDICTIONS FOR THE
OVERNIGHT HOURS SUGGEST THAT NOT MUCH IN THE UPSTREAM CONDITIONS
...EITHER STABILITY OR WIND...IS EXPECTED TO CHANGE DRASTICALLY.  IF
THIS TURNS OUT TO BE TRUE THEN WE PROBABLY WILL NOT SEE MUCH CHANGE
IN THE SURFACE WINDS OVER AND DOWNSTREAM OF THE MOUNTAINS...
SUGGESTING THAT HIGH WINDS WILL NOT OCCUR.  HAVING SAID THIS HOWEVER
CONFIDENCE IS NOT HIGH ENOUGH TO GO EITHER WAY WITH THE HIGH WIND
WATCH AND BELIEVE IT IS PRUDENT TO CONTINUE IT AT THIS POINT AND LET
THE EVENING SHIFT TAKE A GANDER AT SOME LATER OBSERVED DATA...
SPECIFICALLY RAOBS...PROFILER AND SURFACE REPORTS...TO SEE IF
ANYTHING MORE CONCRETE PRESENTS ITSELF DURING THE EVENING.  ASIDE
FROM THE WINDS TONIGHT AND EARLY TUESDAY...TOMORROW SHOULD BE
SIMILAR TO TODAY WITH WARM AND DRY CONDITIONS ON THE PLAINS AND JUST
A FEW AREAS OF SNOW IN THE HIGHER MOUNTAIN AREAS.

.LONG TERM...MODELS HAVE INCREASING WEST-NORTHWESTERLY FLOW ALOFT
FOR THE FORECAST AREA TUESDAY NIGHT...WITH A JET MAX PUSHING
SOUTHWARD WEDNESDAY MORNING.  STRONG WEST-NORTHWESTERLY FLOW ALOFT
STAYS OVER THE FORECAST AREA THROUGH THURSDAY...WITH A WEAK UPPER
TROUGH PUSHING ACROSS AROUND MID DAY.  BEHIND THAT...ANOTHER JET MAX
MOVES ACROSS THE NORTHERN FORECAST AREA THURSDAY AFTERNOON INTO THE
EVENING.  THE QG VERTICAL VELOCITY FIELDS HAVE RATHER BENIGN
VERTICAL MOTIONS TUESDAY NIGHT AND WEDNESDAY.  WEDNESDAY NIGHT INTO
THURSDAY MORNING...UPWARD MOTION IS INDICATED.  THE BOUNDARY LAYER
FLOW IS DOWNSLOPING NORTHWESTERLY TUESDAY NIGHT WITH THE LOW LEVEL
PRESSURE GRADIENT ON THE DECREASE.  BY WEDNESDAY AFTERNOON...BOTH
MODELS HAVE SOME WEAK UPSLOPE FLOW INDICATED WHICH IS MARGINALLY
AROUND THROUGH THURSDAY NIGHT.  ITS PRETTY WEAK AND IT LOOKS A BIT
BETTER ON THE NAM.  FOR MOISTURE...THERE IS SOME IN THE LOWER AND
MID LEVELS IN THE MOUNTAINS TUESDAY NIGHT.  THIS CONTINUES ON
WEDNESDAY.  BY WEDNESDAY AFTERNOON...MOISTURE STARTS INCREASING OVER
THE PLAINS.  WEDNESDAY NIGHT INTO THURSDAY MORNING THE NAM HAS
DEEPER MOISTURE FOR ALL PARTS OF THE FORECAST AREA.  BY THURSDAY
AFTERNOON...THE GFS HAS EXTREMELY DEEP MOISTURE OVER ALL THE
FORECAST AREA...THE NAM SHOWS CONSIDERABLY LESS.   THE QPF GRIDS
SHOW VERY LIMITED PRECIPITATION IN THE MOUNTAINS TUESDAY NIGHT AND
WEDNESDAY.  THE GFS MORE HEAVY HANDED.  BY WEDNESDAY NIGHT
CONTINUING THURSDAY...THE NAM HAS MINOR AMOUNTS FOR MUCH OF THE
FORECAST AREA.  THE GFS DOESNT SHOW THIS COVERAGE UNTIL THURSDAY
NIGHT INTO EARLY FRIDAY.  OVERALL THE DETAILS BETWEEN THE MODELS ARE
NOT IN VERY GOOD AGREEMENT. FOR POPS IN THE MOUNTAINS...THERE IS
ENOUGH MOISTURE AND OROGRAPHIC ENHANCEMENT TUESDAY NIGHT INTO
WEDNESDAY TO UP CURRENT GOING POP GRIDS A BIT...ESPECIALLY WITH A
JET MAX IN THE VICINITY.  HOWEVER THERE ISNT ANY SIGNIFICANT
COOLING PROGGED.  BY LATER WEDNESDAY AND WEDNESDAY NIGHT...THE
MOUNTAIN TOP WIND DIRECTION BECOMES 240-250 DEGREES...NOT THE BEST
FOR HELPING OROGRAPHICS FOR OUR MOUNTAINS.  HOWEVER THERE IS STILL
MOISTURE...SYNOPTIC SCALE LIFT...AND STRONG FLOW ALOFT.  THERE IS
SOME COOLING WEDNESDAY NIGHT AS WELL.  WILL LET THE 30-40% POPS RIDE
IN THE MOUNTAINS THROUGH FRIDAY ANYWAY.  FOR THE PLAINS...MAY UP
THURSDAYS POPS A BIT.
THE UPSLOPE IS MARGINAL AND WEAK...THE MODELS DISAGREE ON TIMING AND
AMOUNT OF MOISTURE...THERE IS A JET AROUND...BUT IT COMES AFTER THE
BEST SYNOPTIC SCALE ASCENT.  NO HIGHLIGHTS FOR SURE AT THIS TIME.
FOR TEMPERATURES... WEDNESDAYS HIGHS ARE NOT AS COOL AS YESTERDAYS
MODEL RUNS INDICATED.  THEY ARE 1.5-3.0 C COOLER THAN TUESDAYS.
THURSDAYS COOL OFF SOME 4.0-6.0 C FROM WEDNESDAYS.

FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...THE VARIOUS MODELS NOW
SHOW THE WESTERN U.S. TROUGH FOR THE WEEKEND LOOKING A BIT MORE
CONDUCIVE TO BRING PRECIPITATION TO THE FORECAST AREA.  THE GFS
NEVER DRAGS THE UPPER FEATURE ACROSS US AND KEEPS THE FORECAST AREA
IN PERPETUAL SOUTHWESTERLY FLOW ALOFT.  THE ECMWF MOVES IT EASTWARD
SUNDAY NIGHT INTO MONDAY.  IF THE GFS COMES TRUE THE PLAINS COULD
SEE SOME PRECIPITATION SATURDAY NIGHT/SUNDAY MORNING AND AGAIN
MONDAY NIGHT.  IN THE MOUNTAINS...THERE IS TONS OF MOISTURE ON THE
GFS FRIDAY AND FRIDAY NIGHT AND AGAIN FROM SUNDAY THROUGH MONDAY
NIGHT.  WHO KNOWS?  WILL LEAVE THE PLAINS DRY THIS UPDATE AND KEEP
SOMETHING IN THE MOUNTAINS THROUGHOUT.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TONIGHT AND TUESDAY.
WINDS WILL BE RATHER ERRATIC WITH MOUNTAIN WAVE AND ROTOR ACTIVITY
CONTINUING THROUGH TUESDAY AS STRONG WEST NORTHWEST FLOW ALOFT
PERSISTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH TONIGHT AT
MIDNIGHT THROUGH TUESDAY NOON FOR ZONES 33..34..35..36.

&&

ET/RJK
Hazardous weather outlook, Dec 3, 11:05 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MST MON DEC 03 2007

COZ030>051-041300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MST MON DEC 03 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL CONTINUE IN THE HIGH COUNTRY THROUGH TONIGHT
WITH OCCASIONAL WIND GUSTS TO AROUND 70 MPH OR SO...MAINLY ABOVE
TIMBERLINE.  THESE WINDS WILL CAUSE AREAS OF BLOWING SNOW IN THE
PASSES WHICH WILL REDUCE VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WEST WINDS WILL CONTINUE IN THE FOOTHILLS AND MOUNTAINS ON
TUESDAY.  THERE IS THE POTENTIAL FOR SOME HIGH WINDS TUESDAY MORNING
IN AND NEAR THE FOOTHILLS.  MOISTURE WILL RETURN TO THE FORECAST
AREA TUESDAY NIGHT AND CONTINUE THROUGH MUCH OF THE WEEK.  THIS
MOISTURE ALONG WITH AN UPPER LEVEL TROUGH WILL BRING A CHANCE OF
PRECIPITATION TO MUCH OF THE FORECAST AREA...ESPECIALLY OVER THE
HIGH COUNTRY MID TO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 3, 4:00 PM MST to 10:17 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
76 kt (87 mph) measured sustained
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 4, 6:32 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Newspaper
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

A peak wind gust to 78 mph occurred in north Longmont, with a gust to 72 mph recorded in downtown Longmont. a few brief power outages were also reported.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 4, 6:32 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Newspaper
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

A peak wind gust to 78 mph occurred in north Longmont, with a gust to 72 mph recorded in downtown Longmont. a few brief power outages were also reported.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 4, 8:06 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63742, 68835, 68856, 63743.